Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 413, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2004, 8:47 PM CDT for Marshall County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 8:47 PM CDT (01:47 UTC)
- Expired
- Aug 26, 2004, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marshall County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:06 PM CDT | TSTM WND GST 62 | Marshalltown, IA | |
| Aug 26, 9:10 PM CDT | TSTM WND GST 75 | Marshalltown, IA | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3587 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 270147 SVRDMX IAC127-270230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MARSHALL COUNTY IN CENTRAL IOWA * UNTIL 930 PM CDT * AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CLEMONS...OR ABOUT 43 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF LISCOMB AROUND 850 PM CDT AND NEAR MARSHALLTOWN MUNICIPAL AIRPORT AROUND 855 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR IOWA. LAT...LON 4220 9325 4203 9323 4203 9278 4220 9278 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 2:53 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 253 PM CDT THU AUG 26 2004 .SHORT TERM...TNGT THRU SUN MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN. SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR. ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT. 19Z SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA. WRMFNT ALSO NOTED TIED INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL. CU AREA DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT. MLCAPES ALREADY 2000-3500 J/KG ACRS FA. MLCINS STILL AOA 50 HWVR SO THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW HRS. 0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE STORMS GO. SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND LOWER LFCS OVR MO FARTHER NWD. EVENT WL LIKELY GO INTO SGFNT MCS TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO BNDRY...SPCLLY ERN PTNS. HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY WITH DEEP WARM CLD LYR. MEAN LYR WND NRLY PARALLEL TO FNT WITH CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF BNDRY FOR EXTENDED PD. THUS WL MENTION BOTH SVR AND HVY RAIN WORDING IN ZNS. QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE. MDLS NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS PREVIOUSLY XPCD. ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT. RMNDR OF FCST DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE WATCHED. FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA. SOUNDINGS SUGGEST COOLER ETA MOS NUMBERS SAT AS WELL. STAYED AT OR JUST BLO COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS. .LONG TERM...SUN NGT THRU THU OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS. UPR LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S. BY THU. NIL FORCING OR BNDRYS INVOF. TEMPS ONLY QUESTION. ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 26 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY 34 TO THE MINNESOTA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL ALONG WITH TORRENTIAL RAIN. THERE IS STILL A THREAT FOR TORNADOES AS WELL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO SEVERE WEATHER IS EXPECTED. LOCALLY HEAVY RAINFALL WILL OCCUR WITH A FEW OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING. IAZ074-075-081>086-092>097-271100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE- 335 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 34 TO THE MISSOURI STATE LINE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH. SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS SHOULD OCCUR EAST OF CENTRAL IOWA. SCATTERED THUNDERSTORMS WILL THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM AND 2 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY. A COUPLE STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY EVENING. FAB
In the hours before
Local storm report, Aug 26, 8:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 E LUTHER 41.97N 93.72W
08/26/2004 0.88 INCH BOONE IA EMERGENCY MNGR
&&
STLocal storm report, Aug 26, 8:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 E LUTHER 41.97N 93.72W
08/26/2004 70 MPH BOONE IA EMERGENCY MNGR
0823 PM TORNADO 2 W MAXWELL 41.89N 93.44W
08/26/2004 STORY IA EMERGENCY MNGR
&&
STLocal storm report, Aug 26, 8:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG MADRID 41.88N 93.82W
08/26/2004 BOONE IA LAW ENFORCEMENT
NUMEROUS LARGE TREES DOWN IN THE MADRID AREA.
0809 PM TSTM WND DMG 2 N AMES 42.05N 93.63W
08/26/2004 STORY IA AMATEUR RADIO
ON HIGHWAY 69 SEVERAL 8 INCH TREES DOWN.
0826 PM TSTM WND GST 5 S AMES 41.95N 93.63W
08/26/2004 60 MPH STORY IA TRAINED SPOTTER
SEVERAL CARS BLOWN OFF ROAD ON INTERSTATE 35.
&&
STLocal storm report, Aug 26, 8:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 1 N AMES 42.04N 93.63W
08/26/2004 STORY IA TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN.
&&
STLocal storm report, Aug 26, 8:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG COLLINS 41.90N 93.31W
08/26/2004 STORY IA EMERGENCY MNGR
POWER LINES DOWN IN COLLINS AND NO POWER IN MAXWELL.
&&
STLocal storm report, Aug 26, 8:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 NNE MOUNT AYR 40.79N 94.21W
08/26/2004 0.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Tornado Warning | DMX | Carroll | 43 min |
| Aug 26, 7:10 PM CDT | Tornado Warning | DMX | Boone | 50 min |
| Aug 26, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
| Aug 26, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| Aug 26, 7:49 PM CDT | Tornado Warning | DMX | Story | 41 min |
| Aug 26, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Aug 26, 8:00 PM CDT | Tornado Warning | DMX | Boone | 30 min |
| Aug 26, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Aug 26, 8:26 PM CDT | Tornado Warning | DMX | Story | 34 min |
| Aug 26, 8:29 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 57 min |
| Aug 26, 8:36 PM CDT | Tornado Warning | DMX | Butler | 54 min |
| Aug 26, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 41 min |
| Aug 26, 9:17 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Aug 26, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 28 min |
| Aug 26, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Grundy | 40 min |
| Aug 26, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 26, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 42 min |
| Aug 26, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 38 min |
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 38 min |
| Aug 26, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 26, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Wayne | 47 min |
| Aug 26, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
| Aug 26, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 50 min |
| Aug 26, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Aug 26, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Aug 27, 1:12 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Aug 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| Aug 27, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 55 min |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| Aug 27, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 56 min |
| Aug 27, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Aug 27, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.